Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS North Platte, NE

July 6, 2020Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2020, 8:17 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 8:17 PM CDT (01:17 UTC)
Expired
Jul 6, 2020, 8:45 PM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 70 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KLBF 070117
SVRLBF
NEC017-031-070145-
/O.NEW.KLBF.SV.W.0162.200707T0117Z-200707T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
817 PM CDT Mon Jul 6 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Cherry County in north central Nebraska...
  Brown County in north central Nebraska...

* Until 845 PM CDT.

* At 817 PM CDT, severe thunderstorms were located along a line
  extending from near Johnstown to near Valentine National Wildlife
  Refuge, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ainsworth, Johnstown, Elsmere, Valentine National Wildlife Refuge,
  Wood Lake, Hofeld Lake, Moon Lake, Willow Lake State Wildlife
  Management Area and Long Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 218 and 244.
 Highway 83 between mile markers 183 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 9968 4212 10018 4258 10067 4272 10002
TIME...MOT...LOC 0117Z 325DEG 20KT 4265 10007 4253 10053 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
558 
WWUS53 KLBF 070129
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
829 PM CDT Mon Jul 6 2020

NEC017-031-070145-
/O.CON.KLBF.SV.W.0162.000000T0000Z-200707T0145Z/
Cherry NE-Brown NE-
829 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL CHERRY AND CENTRAL BROWN COUNTIES...

At 828 PM CDT, severe thunderstorms were located along a line
extending from near Johnstown to 8 miles east of Valentine National
Wildlife Refuge, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ainsworth, Johnstown, Elsmere, Hofeld Lake, Moon Lake, Willow Lake
State Wildlife Management Area and Long Lake State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 225 and 244.
 Highway 83 between mile markers 183 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 9968 4212 10018 4249 10058 4268 9997
TIME...MOT...LOC 0128Z 314DEG 24KT 4261 9998 4249 10044 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
846 
WWUS53 KLBF 070146
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
846 PM CDT Mon Jul 6 2020

NEC017-031-070156-
/O.EXP.KLBF.SV.W.0162.000000T0000Z-200707T0145Z/
Cherry NE-Brown NE-
846 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHERRY AND
CENTRAL BROWN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4242 9968 4212 10018 4249 10058 4268 9997
TIME...MOT...LOC 0146Z 325DEG 20KT 4253 9991 4241 10037 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:28 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 6, 6:28 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
628 PM CDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 344 PM CDT Mon Jul 6 2020

A frontal passage and weak mid-level shortwave will help to trigger
some scattered thunderstorms across portions of northern Nebraska.
For the most part, the best instability (CAPE over 2000 J/kg and the
steepest lapse rates) will be just north of the the Nebraska border
in southern South Dakota. Enough uncertainty exists in thunderstorm
placement , though, that a few stronger or isolated severe storms
could drift south and impact north central Nebraska. The main
threats with these storms will be large hail, brief gusty winds, and
brief heavy rainfall. Thunderstorms are expected to initiate across
South Dakota by late afternoon and finally impact our area after 7pm
CDT. Thunderstorms will gradually diminish over the overnight as
they encounter a more stable airmass.

Dry weather returns Tuesday morning before another round of
thunderstorms are possible late Tuesday afternoon through the
evening. These storms will be triggered by a surface trough and will
impact mainly the eastern Panhandle and into portions of southwest
Nebraska. Instability will be limited and confidence in mature
thunderstorm development is low. Main concern with these storms will
be strong wind gusts as storms quickly develop and dissipate before
large hail can develop. Timing for thunderstorms will mainly be
after 00Z and end by 06Z.

.LONG TERM...(Wednesday through Monday)
Issued at 344 PM CDT Mon Jul 6 2020

A better chance of thunderstorms arrives on Wednesday afternoon and
into the evening as a cold front gets dragged across the northern
Plains. Current guidance shows severe thunderstorms will impact much
of the forecast area. Best times for thunderstorms will be between
1pm CDT and midnight CDT. Heavy rainfall and large hail is expected
out of these storms initially. Strong winds will become more of a
threat as the event evolves and thunderstorms move eastward. While
this event looks very probable, there is still some uncertainty in
the timing and location of strongest storms. This will be ironed out
over the next couple forecasts.

There is another chance for afternoon/evening thunderstorms on
Thursday and Saturday, there is still plenty of uncertainty to
warrant much more than low chance pops (30%) in the forecast at this
time. Drier weather returns for Sunday as high pressure builds back
into the area.

Plenty of warm air advection into the region will keep surface
temperatures in the 90s through the end of next week. The warmest
temperatures will be across western and southwest Nebraska (mid 90s
to low 100s) where the strongest warm air surge is expected.
Elsewhere, temperatures remain in the low to mid 90s. Heat indices
will still be close to reaching heat advisory criteria especially on
Wednesday and Saturday. Will need to monitor this closely over the
next couple days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jul 6 2020

Isolated to scattered thunderstorm activity is expected across
northern nebraska this evening and overnight affecting areas
north of highway 2 until about 08z. The fate of the thunderstorm
activity across the panhandle is uncertain at this time but
likely would dissipate this evening (04z). Otherwise, VFR is
expected across western and north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...CDC
Hazardous weather outlook, Jul 6, 3:09 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Jul 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Jul 6 2020 /209 PM MDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect parts of the
Panhandle, Sandhills, and north central Nebraska. The greatest
chances of severe storms will be north of Highway 20. The main
hazards of these storms will be large hail, strong winds, and
brief downpours that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorm chances exist Tuesday evening in western
Nebraska, mainly along and west of Highway 83, and Wednesday
evening for the Sandhills and eastward. A few storms each evening
may be severe with large hail and strong winds being the primary
concerns. Storm chances will continue into Thursday and Friday, at
this time severe weather chances remain uncertain.

Near critical fire weather conditions are possible on Tuesday,
with the combination of hot temperatures and low relative
humidity expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Gomez

In the hours before

Local storm report, Jul 6, 7:03 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             11 SE ELI               42.82N 101.28W
07/06/2020  E1.50 INCH       CHERRY             NE   PUBLIC

&&

JURGENSEN
Special weather statement, Jul 6, 7:05 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 PM CDT Mon Jul 6 2020

NEZ010-029-070045-
Wheeler NE-Holt NE-
705 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES UNTIL 745 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Page, or 13 miles southeast of O'neill, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'neill, O'Neill, Ewing, Chambers, Page, Inman, Knievels Corner and
Goose Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 303 and 328.
 Highway 281 between mile markers 159 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4217 9888 4255 9872 4249 9830 4198 9829
TIME...MOT...LOC 0005Z 287DEG 34KT 4234 9843

Jurgensen
Local storm report, Jul 6, 7:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             9 SSW NENZEL            42.82N 101.18W
07/06/2020  E1.75 INCH       CHERRY             NE   TRAINED SPOTTER

&&

CBROWN
Special weather statement, Jul 6, 7:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT Mon Jul 6 2020

NEZ005-008-094-070130-
Brown NE-Eastern Cherry NE-Western Cherry NE-
745 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND NORTHERN
BROWN COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 744 PM CDT/644 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Norden to 6 miles south of Merritt Reservoir. Movement was southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Johnstown, Brownlee, Wood Lake, Hofeld Lake, Moon Lake, Big Alkali
Lake, Long Lake, Highway 83 crossing Goose Creek and Highway 83
crossing the North Loup River.

This includes the following highways...
 Highway 20 between mile markers 211 and 241.
 Highway 97 between mile markers 103 and 112.
 Highway 83 between mile markers 162 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4242 9969 4211 10047 4256 10101 4279 10021
TIME...MOT...LOC 0044Z 312DEG 37KT 4273 10025 4255 10087

CDC
Special weather statement, Jul 6, 7:47 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
747 PM CDT Mon Jul 6 2020

NEZ010-029-070130-
Wheeler NE-Holt NE-
747 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES UNTIL 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Clearwater, or 27 miles southeast of O'neill. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Knievels Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4196 9843 4225 9839 4224 9830 4196 9830
TIME...MOT...LOC 0047Z 339DEG 3KT 4214 9833

CDC
Special weather statement, Jul 6, 8:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
707 PM MDT Mon Jul 6 2020

NEZ004-070200-
Sheridan NE-
707 PM MDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 800 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 8 miles east of Alliance, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Patterson Lake,
Lakeside, Krause Lake and Kennedy Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 15.
 Highway 2 between mile markers 96 and 120.

LAT...LON 4227 10225 4201 10224 4201 10270 4209 10270
      4210 10274 4222 10274
TIME...MOT...LOC 0107Z 269DEG 26KT 4209 10271

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:05 PM CDTSpecial Weather StatementLBFHolt40 min
Jul 6, 7:45 PM CDTSpecial Weather StatementLBFBrown45 min
Jul 6, 7:47 PM CDTSpecial Weather StatementLBFWheeler43 min
Jul 6, 7:55 PM CDTSevere Thunderstorm WarningLBFCherry50 min
Jul 6, 8:00 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden45 min
Jul 6, 8:07 PM CDTSpecial Weather StatementLBFSheridan53 min
Jul 6, 8:38 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith, Sheridan52 min
Jul 6, 8:48 PM CDTSpecial Weather StatementLBFBrown42 min
Jul 6, 9:02 PM CDTSpecial Weather StatementLBFDeuel43 min
Jul 6, 9:20 PM CDTSpecial Weather StatementLBFBrown40 min
Jul 6, 9:21 PM CDTSpecial Weather StatementLBFArthur, Grant, Hooker, Keith, McPherson39 min
Jul 6, 9:50 PM CDTSpecial Weather StatementLBFArthur, Hooker, McPherson40 min
Jul 6, 9:51 PM CDTSpecial Weather StatementLBFKeith, Perkins39 min
Jul 6, 9:53 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Loup, Rock37 min
Jul 6, 10:31 PM CDTSpecial Weather StatementLBFGarfield44 min
Jul 6, 11:15 PM CDTSpecial Weather StatementLBFLogan, Thomas45 min
Jul 6, 11:42 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan48 min
Jul 7, 12:00 AM CDTSpecial Weather StatementLBFLogan30 min
Jul 7, 12:09 AM CDTSpecial Weather StatementLBFLincoln21 min
Jul 7, 12:30 AM CDTSpecial Weather StatementLBFKeya Paha30 min
Jul 7, 12:32 AM CDTSpecial Weather StatementLBFLogan43 min
Jul 7, 12:47 AM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha58 min
Jul 7, 1:18 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock42 min
Jul 7, 1:59 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock61 min
Jul 7, 2:33 AM CDTSpecial Weather StatementLBFBoyd27 min
Jul 7, 2:58 AM CDTSpecial Weather StatementLBFAntelope17 min
Jul 7, 5:26 PM CDTSpecial Weather StatementLBFSheridan49 min
Jul 7, 5:56 PM CDTSpecial Weather StatementLBFSheridan64 min
Jul 7, 6:57 PM CDTSpecial Weather StatementLBFSheridan63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.